Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS Pueblo, CO

May 24, 1998Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 5:20 PM MDT for Pueblo County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1998, 5:20 PM MDT (23:20 UTC)
Expired
May 24, 1998, 6:20 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS1 KPUB 242322 RRA
SVRPUB
COC101-250020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
520 PM MDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 620 PM MDT

* AT 515 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES
  NORTHEAST OF DOWNTOWN PUEBLO...MOVING EAST NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY NORTH OF HIGHWAY 96
THROUGH 620 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR PUEBLO COUNTY.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 24, 2:29 PM MDT, 2 hours 51 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN MAY 24 1998

WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE
THUNDERSTORM ACTIVITY.  WILL KEEP GOING FORECAST OF SCATTERED
THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY
NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING
2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9
SOUNDING INFO.  MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY
BELOW THIS MORNING'S VALUES.

"7"

In the hours before

Special weather statement, May 24, 2:53 PM MDT, 2 hours 27 minutes before
COZ071-242140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER WESTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING BETWEEN SOUTHERN COLORADO
SPRINGS AND SECURITY-WIDEFIELD...MOVING TO THE NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE ACROSS EXTREME SOUTHERN COLORADO SPRINGS
THROUGH 310 PM...AND ACROSS HIGHWAY 94 BETWEEN THE COLORADO SPRINGS
AIRPORT AND PETERSON AIR FORCE BASE THROUGH 320 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Local storm report, May 24, 3:34 PM MDT, 1 hour 46 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
334 PM MDT SUN MAY 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    27 E COLORADO SPRINGS     CO   1.75 HAIL
05/24/98   EL PASO
Special weather statement, May 24, 3:49 PM MDT, 1 hour 31 minutes before
COZ068-070-073-242250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT
COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE
AND PUEBLO WEST BY 410 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 3:49 PM MDT, 1 hour 31 minutes before
COZ068-070-073-242250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT
COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE
AND PUEBLO WEST BY 410 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:11 PM MDT, 9 minutes before
COZ080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS
COUNTY....15 MILES SOUTH OF HOLLY.  THIS STORM WAS MOVING SLOWLY
EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH
IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:11 PM MDT, 9 minutes before
COZ080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS
COUNTY....15 MILES SOUTH OF HOLLY.  THIS STORM WAS MOVING SLOWLY
EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH
IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:55 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
May 24, 2:25 PM MDTSevere Thunderstorm WarningPUBEl Paso50 min
May 24, 3:32 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
May 24, 4:14 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
May 24, 4:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
May 24, 5:50 PM MDTTornado WarningPUBKiowa60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.